Pain across the shoulders with high bilirubin?

Discussion Board Forums Pain Management Pain across the shoulders with high bilirubin?

Viewing 10 posts - 1 through 10 (of 10 total)
  • Author
    Posts
  • #85027
    rohrbork
    Member

    I talked to the doctor again and he said it could be referred pain, either as a result of the bilirubin or related to the blockage itself. I’ve had recent MRI and CAT scans and there was no sign of new tutors showing up. But we’re always nervous about that.

    #85026
    rohrbork
    Member

    OK, thanks for sharing this.

    #85025
    jscott
    Member

    Rohrbork,

    My wife experienced a significant amount of “referred” pain in her right shoulder shoulder. She had a tumor growing in the dome of her liver that was pushing against and irritating her diaphragm.

    The way it was explained to me was that the nerves from the diaphragm attach to the spinal cord in roughly the same place as the nerves from the right shoulder. When the diaphragm nerves send out a pain signal, the brain interprets the pain as coming from the shoulder (Mr. brain is saying something like “no way could the diaphragm be experiencing pain, so all that nerve excitement must be coming from the right shoulder.” ) That is my lay understanding of what is going on anyway.

    Maybe when your stents clog the bilirubin goes up, but that also causes some irritation to nearby areas, and this irritation is picked up as shoulder pain??

    If you are experiencing referred shoulder pain, I definitely think you should get it checked out. It was the main symptom for my wife’s tumor growth.

    Jason

    #85024
    rohrbork
    Member

    I’ll address your questions in order:

    I mentioned it to my doctors but the didn’t have any prior info on it. That’s why I’m posting here. Be the way, I don’t have anything wrong with my shoulders such as injuries.

    I was considered a good PDT candidate because my extra hepatic tumor was restricting the bile ducts , and PDT could likely back off the strictures, allowing more complete stunting. This has worked.

    The stents still get clogged in between the PDT treatments and need to be replaced every 3 to 12 weeks or so. This is it be biggest factor affecting my quality of life, which vastly improved with PDT but is still a problem.

    Key side effects are sensitivity to light for six to eight weeks or more. Sunlight and bright indoor lights are a big problem. I must absolutely protect from them. Skin damage is extreme if you slip up. Also, it takes one to two weeks to recover from the PDT. The laser kills a lot of tissue.

    Windsurfing season may be over for this year, but sometimes I get some winter action in a dry suit. Yes, snowboarding season is coming up!

    #85023
    marions
    Moderator

    Rohrbork…..Good to hear that this is a normal pattern for you. I hope for the pain to diminish promptly. Have you explained to your physician this “normal” side effect of your treatments. If so, what is his/her explanation?
    At present you are the only active member receiving this particular treatment and I wonder whether you would be so kind and explain a bit more to us. Why had it been recommended? What side effects are to be expected? What determines the next cycle of treatment? By reading your history, I understand that you receive PDT every 12 to 16 weeks. What explains the variance of time of treatment (4 weeks.)
    On another note: are you still windsurfing or is it time for your snowboarding trip?
    Hugs,
    Marion

    #85022
    rohrbork
    Member

    I just had a stent replacement along with PDT. That usually drives the bilirurin up right afterward and it takes a week to settle down. So this is a normal pattern for me.

    #85021
    marions
    Moderator

    Rohrbork….are you nearing the time for stent replacement?

    #85020
    rohrbork
    Member

    No, I have not felt nauseous. But last night the pain was making me feel sick before the pain meds kicked in.

    #85019
    marions
    Moderator

    Rohrbork….I think you are on to something. I recall others commenting on what is called “referred” pain and the connection to restriction of bile flow. Pain can last for minutes or hours and then resolve suddenly. Are you nauseous as well?
    Hoping for others to chime in.
    Hugs,
    Marion

    #10621
    rohrbork
    Member

    I’ve been in palliative treatment for close to three years and doing pretty well with a combination of PDT and Cis/Gem. I’ve noticed at times that I get mild to severe pain across my shoulders. It seems to occur when my bilirubin is high. Stretching and exercise don’t help. I do quite a bit of exercises when not recovering from treatments. These include windsurfing, paddlebooarding , biking, hiking and working out at the gym. Anyone know about this kind of pain associated with high bilirubin? I usuy experience it after PDT and stent replacement or when the stents are getting clogged.

Viewing 10 posts - 1 through 10 (of 10 total)
  • You must be logged in to reply to this topic.
©2019 - All Rights Reserved, Cholangiocarcinoma Foundation